Humira, shingles, drug allergy, hot round face - moon face?

Hi bit of a story here, I have been on humira since Dec and it's been amazing. About 2 weeks ago I got shingles, which wasn't so bad, went away in a week with the help of anti-viral meds. However 2 days after finishing the anti-virals I came up in a rash all over torso and face, some on front thighs. So went to docs and got some anti-histamines, took for 24hrs and the rash got worse so went back to docs and he gave me prednisone. I've had it before with no side effects so was quite pleased that it would at last get sorted and I could get back to life. However I'm now about to start day 4 of prednisone and overnight I think i've developed 'moon face' or it could be that my original allergy is getting worse. If it's moon face I just need to see it through I expect but if it means my allergy not going away and infact getting worse then it's something to go back to docs about isn't it? Just to add the spots and itching on my torso are insatiable still and get worse at night and also I'm not sleeping. I'm wondering if I should just keep going with the prednisone as only have 7 day course but am concerned that it's this that giving me moon face and stopping me sleeping - maybe I should reduce the dose? Anyone any experience like this? I am by luck seeing the rheumy on tues so can ask them too but not sure can do another sleepless, face swelling night. Thanks.

6 Replies

  • My face also still has red blotches all over and it's hot and itchy. Itching driving me insane!

  • On high dose steroids [40mg +] I now instantly get a hot, flushed face and moon-face swelling. It also gives me insomnia. I wouldn't cut the dose given that it's only for 7 days and you want it to work. Strangely this only happens for me with the pred tablets not with the depo injection. I find the only thing to do is have some 'things' on standby [books, puzzles, dvds etc] to amuse yourself with in the night when you can't sleep - I go to sleep instantly for 2hrs and then 'ping' my brain is wide awake. I would tough it out for one more night then get the rheumy's advice, stressing that you can't manage the itching and lack of sleep any longer. I had shingles a few years ago, nasty stuff, glad it didn't stick around long for you!

    Cece x

  • High dose steroids to tend to give most people a real energy boast. Take them as early as you can in the morning.... ie as far away from bedtime as possible - although I do find I don't sleep for the first 2/3 nights but it's better after that!! Hope it all settles down soon.

  • My sympathy to you about itchy nights. I had this earlier this year and couldnt really explain it. I slathered on lots of antihistamine creams, had a cool shower before going to bed, and had my ipad charged ready for a sleepless night. I also have this technique of trying to sleep, then if I can't, get up, have a cup of rooibos (non caffeinated) tea and pretend I'm going to bed for the first time. I do hope you can get some relief


  • Yes PJ, the Prednisone can cause "moon face", it's fluid retension. It also does keep you from sleeping soundly, but that should diminish as the days go on. The rash is puzzling, since the Prednisone should be attacking it. If it isn't fading by tomorrow, you should go back to see your doctor!

    I have found....I take one 5mgm tablet every morning....that if I can manage to stay up, watch late night TV shows, or old movies, have some hot non-caffeinated, Tea, with somerthing of carbohydrates, like cookies or scones, etc, then you should be able to sleep pretty well. As the Prednisone wears off from the early morning dose, these sleep aids work better :) This works if you are free to sleep in, past your usual waking time. :)

    This little bit of manipulating should work with any other source of prolonged wakefulness.

    Please continue to consult your doctor until you get satisfactory results. Good luck, sleep well! Loret xxx

  • Update. Been to my consultation today,they sent me to the dermatologist too there and then and it's def a drug allergy to shingles drug. Prednisone not worked yet because it cam take 7-10 fir it to kick in, all that time it can get worse, which is what's happened. Also the moon face isn't steroids it's severe inflammation so I feel better that it looks like an allergy and nothing more. Just have to stick it out and wait fir drugs to work their magic. Thanks fir your replies.

You may also like...